Wildfire, Potter
- When
- May 9, 3:35 PM CST to May 10, 6:00 AM CST
- Where
- Potter forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Farm to Market Road 1258 Wildfire began about six miles east of Amarillo Texas in Potter County around 1535CST. The wildfire began near Pullman Road and just north of Interstate 40 south of Southeast 3rd Avenue.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Farm to Market Road 1258 Wildfire began about six miles east of Amarillo Texas in Potter County around 1535CST. The wildfire began near Pullman Road and just north of Interstate 40 south of Southeast 3rd Avenue. The wildfire consumed three hundred and sixty acres and was determined to be caused by lightning. There were no reports of any homes or other structures threatened and there were also no reports of any homes or other structures damaged or destroyed. There were no reports of any injuries or fatalities. The wildfire was contained around 0600CST on May 10 and the Texas A&M Forest Service responded to the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 11:41 AM CST, 3 hours 54 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1241 PM CDT Wed May 9 2018 .AVIATION... For the 18Z TAFs, a very weak frontal boundary will continue to lift north today, then head southward again across KGUY and KDHT later this evening. There is a low probability of some high based showers and tstms across far northern parts of the forecast area later this evening and tonight, and have included a PROB30 group for -TSRA at KGUY durg this time period as overall confidence is highest at this TAF site. Andrade && .PREV DISCUSSION... /Issued 550 AM CDT Wed May 9 2018/ AVIATION... For the 12z TAFs... Isolated light showers over eastern parts of forecast area are dissipating with no impacts to any of the terminals. Weak frontal boundary north of AMA expected to lose its identity as mixing occurs today, with southeast surface winds around 15 kt prevailing at all terminals by late morning. VFR conditions expected today and tonight with high-based cumulus developing late afternoon/early evening, particularly over northern terminals. Shortwave trof early this evening expected to produce isolated to scattered thunderstorms across northern sections, with GUY having the greatest likelihood of a direct impact. Cockrell PREV DISCUSSION... /Issued 457 AM CDT Wed May 9 2018/ DISCUSSION... No major changes to previous forecast. Latest upper level analysis shows Northern Plains trough now moving through upper Midwest with ridge shifting over Desert Southwest. More robust upper low with broad cyclonic flow just offshore in the Pac NW. The TX/OK Panhandles remain under northwest flow aloft. A subtle in the flow is evident on water vapor imagery, and is providing enough lift for a few elevated thunderstorms this morning in the eastern zones. This activity should diminish in the next few hours as the wave shifts east. The upper level ridge is expected to dampen out some as it moves over the Rocky Mountains in response to the large upper low moving onshore in the Pac NW. The upper level flow will become more zonal through the afternoon and evening as the lower level winds shift to the southeast. Plentiful afternoon sunshine will lead to another day with highs in the mid 90s. Low level moisture will slowly begin to increase towards the end of the day as a subtle shortwave develops and moves across the northern zones. This will lead to a cluster of elevated thunderstorms moving east-southeast out of the Raton Mesa region and into the OK Panhandle and far northern TX Panhandle this evening and overnight. Instability/moisture is expected to be on the low side for severe thunderstorms (400-800 J/kg MUCAPE, 40s to low 50s dewpoints), however a strong storm or two can't be ruled out given decent 30-40 knot deep layer bulk shear along locally enhanced mid-level flow and steep low and mid level lapse rates. Onion-type model sounding profiles have also been noted which suggest dry microburst will be the main threat with this activity (especially in the evening before substantial decoupling occurs). Activity should be exiting the northeastern zones by around sunrise Thursday morning. Return flow increases Thursday as broad upper trough slowly advances into the Great Basin area. A somewhat diffuse dryline begins to take shape Thursday. However, a stout EML with 700mb subsidence suggest at least a modest cap will be place, especially in the eastern zones. A weak perturbation riding over the upper ridge may be enough to erode the cap in the western zones as convective temperatures are reached. If any storm is able to develop, instability and shear will be more favorable for severe storms along the dryline, with high based SBCAPE around 1500-2500 J/kg and 30-35 knots of deep layer bulk shear. Perhaps just enough shear for a high based supercell if sufficient lift can be generated. The good news is that the ECMWF and some high resolutions models want to initiated isolated convection Thursday afternoon. The bad news is that the NAM and GFS keep the area dry. For now, introduced some slight pops for the western and central Panhandles. Thursday should be warmer with highs in the mid to upper 90s. Friday continues to look like the warmest day of the week as the dryline shifts east resulting in 20-25 mph southwest winds. The combination of the downslope winds and the proximity of the ridge axis will result in near record temperatures for the entire area. Some triple digit heat is certainly possible especially in the Palo Duro Canyon. The ECMWF has consistently been initiating isolated convection Friday along the dryline in the eastern zones. However, the cap is once again expected to be present and even stronger than Thursday, so for now siding with GFS/NAM keeping mentionable pops out. Deterministic guidance still in decent agreement for the upper level pattern going through the weekend. The broad upper low becomes a cutoff and stalls over the Great Basin region while a ridge amplifies over western Canada. This pattern is starting to resemble a Rex Block, which would result in several days of southwest flow aloft for the Panhandles. Unfortunately, model to model consistency with the surface features over the weekend are worse compared to last night. Models vary greatly on the timing and position of a frontal boundary, which may stall in the northern zones late Saturday into Sunday. The good news is that long range guidance and GEFS plumes continue to show a decent signal for precipitation late Sunday into Monday along the dryline, especially for the eastern zones. Ward FIRE WEATHER... Elevated to critical fire weather conditions look possible Thursday and likely Friday mainly for the western half of the combined Panhandles. Expect gusty downslope winds and min RH values potentially in the 5% to 15% range west of the dryline. Held off on headlines for Thursday as the twenty foot winds are currently expected to stay below 20 mph where min RH values drop below 15%. Thus, the RFTI values of 2-3 in the west Thursday are completely from the RH component, so solid elevated may be more representative. Also didn't issue watch for Friday yet, as confidence on eastern extent of critical conditions is low at this time. Elevated to critical conditions will be possible again Saturday ahead of a frontal boundary. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 411 PM CDT Wed May 9 2018 OKZ001>003-TXZ001>020-317-100915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 411 PM CDT Wed May 9 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across the Oklahoma and northern Texas Panhandles this evening and overnight. A strong storm can't be ruled out, with strong winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated to critical fire weather conditions will be possible across portions of the Texas and Oklahoma Panhandles Thursday, Friday, and Saturday. Thunderstorms will be possible again Sunday through Tuesday for portions of the Panhandles. A strong to marginally severe thunderstorm can't be ruled out. .SPOTTER INFORMATION STATEMENT... Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions Thursday through Saturday. Beat
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758486.